Flood, Southern Herkimer
- When
- March 6, 3:31 PM EST to March 7, 9:40 PM EST
- Where
- Southern Herkimer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
The combination of light rain and snowmelt produced minor flooding on the Mohawk River, from Utica east into southern Herkimer County, on March 6 and 7. 4 feet, four tenths of a foot over flood stage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The combination of light rain and snowmelt produced minor flooding on the Mohawk River, from Utica east into southern Herkimer County, on March 6 and 7. The gage at Utica crested at 403.4 feet, four tenths of a foot over flood stage. An ice jam briefly caused minor flooding on the Sacandaga River in Hamilton County. The gage at Hope crested at 7.26 feet, just slightly over the 7-foot flood stage. No unusual problems were reported to the National Weather Service as a result of this minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 6, 3:00 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 300 PM EST SAT MAR 6 2004 DISCUSSION...A NUMBER OF ISSUES TO DEAL WITH IN THIS FORECAST INCLUDING: STATUS OF FLOOD WATCH WHICH RUNS THROUGH 6 PM. SNOW THREAT WITH SYSTEM LATE SUNDAY THROUGH EARLY MONDAY SNOW THREAT IS ANY FROM COASTAL DEVELOPMENT MID WEEK. COLD FRONT PASSED THROUGH KUCA AT 1220Z AND KALB 1512Z. NARROW BAND OF MODERATE TO HEAVY SHOWERS AHEAD OF FRONT. 88D BRIEFLY SHOWED SOME STRONG WINDS ALONG LINE AT 2-3 K FT ABOVE SURFACE AND NO REPORTS BIG WINDS MIXING DOWN. MEANWHILE HEAVY RAIN ASSOCIATED WITH SLUG OF MOISTURE TO THE SOUTH BRUSHED SOUTHERN PORTIONS OF CWA DURING EARLY/MID MORNING. A FAIR AMOUNT OF SHOWER ACTIVITY FORECAST BY MODELS IN WAKE OF FRONT. LOOKS OVERDONE ALTHOUGH WILL KEEP CHANCEY POPS IN FOR EVENING. 1000-850 MB THICKNESS ANALYSIS SUGGESTS A PRETTY QUICK CHANGE TO SNOW SHOWERS...BUT LAPSE RATE IS STEEP SO CHANGE WILL LAG BEHIND 1300 M THICKNESS. ALSO SURFACE TEMPERATURES STILL ABOVE 40F SOUTH AND EAST OF KBGM-40NW GFL LINE. AIRMASS GRADUALLY DRIES OUT OVERNIGHT WITH PRECIP THREAT DECREASING. STRONG UPPER LEVEL SYSTEMS DIGS OUT OF THE NORTHWEST SUNDAY AND MOVES OFF THE ATLANTIC COAST EARLY MONDAY. SURFACE LOW INITIALLY NEAR LAKE WINNIPEG WEAKENS AS IT MOVES TO PENNSYLVANIA BUT THEN JUMPS TO THE COAST AND DEEPENS. OVER PAST 2 DAYS GFS HAS BEEN MORE AGGRESSIVE THAN ETA OR CANADIAN IN PUSHING SIGNIFICANT QPF NORTHWARD INTO ALY CWA. THAT CONTINUES WITH 12Z RUNS. 12Z ETA HAS BEEFED UP ITS QPF SOME WITH ABOUT .15 AT KALB AND ABOUT .38 IN SOUTHERN CATSKILLS. 12Z CANADIAN AND UKMET MORE ETA-LIKE. GFS ALSO UPPED ITS ANTE WITH ABOUT .25 AT GLENS FALLS... .45 AT KALB AND A MAX OF .77 EXTREME SOUTH. ETA/GFS 500 MB PATTERNS RELATIVELY CLOSE. AT THE SURFACE NOT TOO DIFFERENT AND ETA ENDS UP DEEPER BY 48 HRS. ETA HOLD PRECIP OFF UNTIL AFTER 23Z SUN...GFS CONTINUES A FEW HOURS FASTER. GIVEN FACT THAT SECONDARY DEEPENS SO FAR OFF TO OUR SOUTHEAST...WILL CUT GFS AMOUNTS BACK CLOSER TO OTHER MODELS. PTYPE...1000-850 MB THICKNESS A LITTLE ABOVE 1300 M EXTREME SOUTH PORTION AT 00Z MON. PLENTY OF COLD AIR ALOFT THOUGH WITH 850-700 MB THICKNESS ABOUT 1505M AND 500 MB TEMPERATURES -31C. SURFACE MAXS SUNDAY IN FAR SOUTH LIKELY IN MID 40S. THUS EXPECT THAT IF PRECIPITATION BEGINS IN THE 22Z-01Z PERIOD IN FAR SOUTH THERE COULD BE SOME RAIN AT THE START...BUT THERE WILL BE A QUICK CHANGE TO SNOW AS EVAPORATIVE COOLING AND FALLING THICKNESSES DO THEIR WORK. SO WILL INCLUDE A MIX EXTREME SOUTH AT THE START...BUT THEN ALL SNOW. SNOWFALL...0-1 IN ACROSS FAR NORTH...AN INCH OR TWO CENTRAL AND 2-5 INCHES SOUTH WITH GREATEST AMOUNTS OVER HIGHER ELEVATIONS. EXTENDED FORECAST...GFS A LITTLE FURTHER SOUTH THAN PREVIOUS RUN WITH MID WEEK SYSTEM. FRINGE MOISTURE BACK INTO CWA MAY WARRANT LOW CHANCE POPS BUT WILL TRY TO BLEND IN WITH CONSENSUS HERE. COLD FRONT ARRIVES THURSDAY AND IN RESPONSE TO SHARP NEGATIVELY TILTED TROUGH LOW PASSING TO OUR NORTHWEST REFORMS ALONG THE COAST. FLURRIES/SNOW SHOWERS MAY CONTINUE FRIDAY IN NW FLOW WITH AIR LAKE TEMPERATURE DIFFERENTIAL ENOUGH FOR MARGINAL LAKE EFFECT. .AVIATION...GENERALLY IFR CONDITIONS AT KALB/KGFL/KPOU THROUGH 18Z SUNDAY. THROUGH TONIGHT...MOIST CYCLONIC FLOW WILL PRODUCE BKN-OVC CONDITIONS BETWEEN 3500-5000 FEET AT KALB/KGFL...BUT WILL OCCASIONALLY LOWER TO MVFR THIS EVENING. ONLY SCT CLOUDS EXPECTED AT KALB/KGFL AFT 08Z WITH JUST CIRRUS AFT 12Z ON SUNDAY. KPOU WILL HAVE BKN CONDITIONS BETWEEN 4000 AND 6000 FEET WHICH WILL IMPROVE TO SCT OR SKC AFT 02Z. WEST WINDS GUSTING TO AROUND 25 KTS AT ALL THREE SITES UNTIL MIDNIGHT. .HYDROLOGY... HYDRO PROBLEMS HAVE BEEN LIMITED SO FAR IN CURRENT FFA. THE SCHOHARIE CREEK AT PRATTSVILLE JUMPED TO NEAR FLOOD STAGE DUE TO AN ICE JAM BUT HAS SINCE DROPPED DOWN. MAJOR ICE JAM ON SCHOHARIE BETWEEN RTE 161 BRIDGE AND MOHAWK RIVER BROKE AND MOVED OUT WITHOUT MAJOR PROBLEMS. ICE HAS MOVED DOWN THE MOHAWK. WATER HAD RISEN IN SCHENECTADY STOCKADE AREA...BUT HAS SINCE FALLEN AS ICE MOVED OUT. JAM REFORMING NEAR REXFORD BRIDGE. RAINFALL IS NOT BEEN VERY HEAVY AND IN NORTH WHERE SNOWPACK IS PLENTIFUL IT HASNT GOTTEN REAL WARM. AS A RESULT FLOWS HAVE REMAINED FAIRLY LOW. WITH COLD DOWN FLOOD THREAT WILL DIMINISH. FLOOD WATCH RUNS UNTIL 6 PM. WILL CANCEL WITH NEW ZONES EXCEPT FOR THE MOHAWK RIVER. WILL KEEP WATCH GOING FOR ICE IN CAPITAL DISTRICT AND FLW UCA AREA. .ALY...FLOOD WATCH FOR ICE JAM POTENTIAL THROUGH 1100 PM EST FOR MOHAWK RIVER IN THE CAPITAL DISTRICT. FLOOD WARNING FRO MOHAWK RIVER AT UCA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 507 AM EST SAT MAR 6 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061004- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY ALTHOUGH A FLOOD WATCH IS IN EFFECT UNTIL 6 PM THROUGHOUT EASTERN NEW YORK AND WESTERN NEW ENGLAND. IT IS IN EFFECT BECAUSE OF POTENTIAL ICE JAMMING. WIDESPREAD FLOODING IS NOT EXPECTED...ONLY LOCALIZED FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387029, 5387030.